Alert archive / North Carolina / Flash Flood Warnings in 2025
Flash Flood Warning 4, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at May 28, 2025, 2:22 AM EDT for Onslow County, North Carolina. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2025, 2:22 AM EDT (06:22 UTC)
- Expired
- May 28, 2025, 6:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:18 AM EDT | FLASH FLOOD | 2 Wsw Jacksonville, NC | Report of flooded roadways along Marine Blvd in Jacksonville, NC as thunderstorms were moving through the area. |
| May 28, 3:18 AM EDT | FLASH FLOOD | 3 Nnw New River Station, NC | Report of flooded roadways along Hwy 17 Business S in Jacksonville, NC as thunderstorms were moving through the area. |
| May 28, 5:59 AM EDT | FLASH FLOOD | 2 S Pumpkin Center, NC | Reports of roadways being flooded. Liberty Drive, Village, Bryan Marr and Huff are the roads reported to be flooded. Liberty is blocked off due to flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 6.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WGUS52 KMHX 280622
FFWMHX
NCC133-280930-
/O.NEW.KMHX.FF.W.0004.250528T0622Z-250528T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
222 AM EDT Wed May 28 2025
The National Weather Service in Newport/Morehead City has issued a
* Flash Flood Warning for...
Central Onslow County in eastern North Carolina...
* Until 530 AM EDT.
* At 222 AM EDT, gauge reports indicated thunderstorms producing
heavy rain in New River ASOS. Between 3 and 5.5 inches of rain
have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Gauges reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jacksonville, Camp Lejeune Center, Pumpkin Center, New River
Station, Piney Green, Midway Park and Kellum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3464 7744 3479 7748 3481 7732 3472 7729
3467 7732 3465 7738
FLASH FLOOD...GAUGE INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
RTE2 follow-up statements
104
WGUS52 KMHX 280916
FFWMHX
NCC133-281030-
/O.EXT.KMHX.FF.W.0004.000000T0000Z-250528T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
516 AM EDT Wed May 28 2025
The National Weather Service in Newport/Morehead City has extended
the
* Flash Flood Warning for...
Central Onslow County in eastern North Carolina...
* Until 630 AM EDT.
* At 516 AM EDT, gauge reports indicated thunderstorms producing
heavy rain in New River ASOS. Between 3 and 7 inches of rain have
fallen. The expected rainfall rate is 1 to 1.5 inches in 1 hour.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Gauges reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jacksonville, Camp Lejeune Center, Pumpkin Center, New River
Station, Piney Green, Midway Park and Kellum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3464 7744 3479 7748 3481 7732 3472 7729
3467 7732 3465 7738
FLASH FLOOD...GAUGE INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
RTE984
WGUS72 KMHX 281026
FFSMHX
Flash Flood Statement
National Weather Service Newport/Morehead City NC
626 AM EDT Wed May 28 2025
NCC133-281036-
/O.EXP.KMHX.FF.W.0004.000000T0000Z-250528T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Onslow NC-
626 AM EDT Wed May 28 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 630 AM EDT THIS MORNING FOR
CENTRAL ONSLOW COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Water is still high in certain areas within the warning.
Please continue to heed remaining road closures.
&&
LAT...LON 3464 7744 3479 7748 3481 7732 3472 7729
3467 7732 3465 7738
$$
RTEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 27, 9:56 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 27, 9:56 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
956 PM EDT Tue May 27 2025
.SYNOPSIS...
A weak area of low pressure will move northeast along the coast
tonight, then shift offshore Wednesday morning. Conditions look
to remain unsettled into the end of the week as multiple
fronts impact the area. High pressure may finally build into the
Eastern Seaboard by the weekend finally bringing more benign
conditions to the region.
&&
.NEAR TERM /TODAY/...
As of 10 PM Tue...
KEY MESSAGES
- Monitoring a heavy rain/flooding potential tonight
- Conditional severe thunderstorm risk late tonight and early
Wed morning
A stronger mid-level shortwave (likely a convectively-induced
MCV) is forecast to lift NE through the Carolinas overnight. It
appears that this wave will help induce weak cyclogenesis along
a warm front that is currently parked just offshore of the NC
coast. The developing surface low will combine with the warm
front to support an area of enhanced low-level convergence.
Guidance differ on where this low will develop and what track it
will take. This is important because it will play a significant
role in where the greatest low-level forcing is focused through
tonight. Oftentimes, cold air damming setups are slower to lift
out of the area than models forecast, and it's entirely
possible that the warm front never gets fully inland as the SFC
low moves NE along the ENC coast. This appears to be the most
likely scenario.
Meanwhile, a plume of rich low-mid level moisture (PWATs of
1.75-2") is forecast to advect north through ENC through the
night as a modest SErly LLJ develops in advance of the
approaching MCV. The LLJ should also help support a plume of
modest instability getting pulled north towards the coast. It
appears the greatest instability will reside along and south of
where the warm front reaches. Probabilistically, the greatest
chance of deep moisture, modest instability, and strong lift
overlapping each other looks to be from the Crystal Coast
northeast through the southern OBX. Again, it should be noted
that guidance varies from offshore with this overlap to further
inland. Wherever the overlap occurs, there will be a risk of
thunderstorms with enhanced rainfall rates and a risk of
flooding. Additionally, the increase in SErly low-level flow
should lead to an increased in low-level curvature, with SRH of
100-200 m2/s2 expected. This will also support a risk of severe
thunderstorms should sufficient instability develop. The primary
risk looks to be strong winds and brief/weak tornadoes.
&&
.SHORT TERM /WEDNESDAY/...
As of 1230 PM Tuesday...
KEY MESSAGES
- Monitoring a conditional severe thunderstorm risk in the
morning and again in the afternoon
- Temperatures expected to be much warmer on Wednesday
An area of thunderstorms is expected to be ongoing Wednesday
morning with a conditional risk of severe thunderstorms capable
of strong winds and brief/weak tornadoes. Based on the latest
guidance, it appears the greatest risk in the morning will be
along the OBX.
Moving into the afternoon, guidance is in fairly good agreement
depicting a low-mid level dryslot overspreading the area in the
wake of the morning convection. In this scenario, the afternoon
convective coverage would be more muted, with a lower risk of
severe thunderstorms. Some guidance shows less of a dryslot
developing. In this scenario, the convective coverage and severe
thunderstorm risk would be higher compared to scenario #1.
Right now, the drier and lower thunderstorm coverage scenario
appears to be the most likely one, but stay tuned in case this
changes.
Also in that scenario, the dryslot should help to scour out the
recent cold air damming setup, leading to much warmer
temperatures compared to the past couple of days.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 315 PM Tue...No big changes. Have kept the highest pops
centered on Friday as cold front and compact but stout shortwave
pivot through, with attendant sfc low moving through ctrl NC.
This will pose a a threat for severe thunderstorms Fri afternoon
into the evening, and will highlight this threat in HWO attm.
Thur convection will be much more sct to widely sct with no
higher than 40% fcst.
As of 400 AM Tue...
Key Messages
- Unsettled weather lingers for through the end of the work
week with multiple chances for rain/thunder.
Update: Have trended drier for the weekend, as
26/12Z guidance quicker with fropa late Fri, with lee side
cyclonic flow in its wake keeping pops 20% or less Sat and
beyond. Have adjusted generally lower than NBM beyond Wed, as
convective pattern suggests precip more sct in nature and
peaking during the diurnal cycle, with lesser chances during the
overnight pds. Will have to watch for svr potential Fri, as
latest ECM indicating robust shortwave with sfc low swinging
through ctrl NC.
Thursday - Monday: A cutoff low centered over the Midwest is
forecast to become re-integrated with the main polar jet towards
the end of the work week as a separate upper trough digs
southward out of Canada. As this feature transitions eastward, a
surface low will move across the Midwestern US with another
area of surface low pressure forming ahead of the upper trough
in the New England vicinity. This will serve to drive a cold
front through ENC late in the week/early in the weekend.
Guidance is beginning to converge on timing of highest
thunderstorm coverage on Friday, and raised PoPs to likely to
account for this trend. ECMWF continues to show a robust
shortwave rotating through the area on Friday which may support
some modest severe risk; this will need to be watched in the
coming days. High pressure is then forecast to build in behind
the front, which looks to bring some drier weather to ENC for at
least a couple of days. Highs warm up into the low 80s Thursday
- Saturday. Temps warm further into the mid-80s for the later
part of the weekend.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday/...
As of 645 PM Tue...
KEY MESSAGES
- Periods of IFR/MVFR through Wednesday AM
- TSRA risk tonight through Wednesday
A weak upper level wave will move through central/eastern NC,
and will support a continued risk of low CIGs, reduced VIS, and
periods of -RA through this evening. During this time, periods
of IFR CIGs are expected.
Later this evening and through the overnight hours, another
upper level system is forecast to move through the area,
accompanied by a renewed risk of low CIGs, reduced VIS, and RA.
There should be an accompanying TSRA risk as well, especially
closer to the coast from KNJM to KMRH to KHSE. Further inland,
the TSRA risk appears lower. Once the morning SHRA and TSRA
clear out, low to mid level drying is expected to lead to
improving conditions and a reduced risk of sub VFR conditions.
Afternoon TSRA may redevelop, but it will depend on if the
airmass can recover from the morning activity.
LONG TERM /Wednesday night through Sunday/...
As of 400 AM Tue...Unsettled pattern continues through the end
of the work week bringing multiple chances for rain/thunder and
sub-VFR conditions.
&&
.MARINE...
SHORT TERM /through Wednesday/...
As of 10 PM Tue...
KEY MESSAGES
- Elevated winds and seas through Wednesday
- Thunderstorms with an accompanying risk of waterspouts and
strong winds tonight into Wednesday morning
A modest pressure gradient currents resides across the ENC
waters, supporting E-SE winds of 10-20kt, with gusts of
20-25kt. The strongest winds, thus far, have been confined to
the coastal waters. With the modest easterly winds, seas have
been elevated, and are currently 4-7 ft. These conditions
should remain about the same through sunset this evening. Through
the overnight hours, low pressure is forecast to develop along
the above- mentioned warm front. Guidance differs on the
strength of the low, which will factor into how strong the winds
get overnight into Wednesday morning. Right now, the most
likely scenario is a period of 15-25kt east to southeast winds,
with gusts to 30kt. Winds will then become southerly then
southwesterly as we move into Wednesday. Winds are expected to
lay down some once the switch to southwesterly flow occurs.
The thunderstorm risk is then expected to increase through the
night tonight, and last into mid-morning Wednesday. Where
thunderstorms occur, there will be an accompanying risk of 40kt+
winds and waterspouts. The greatest risk appears to be across
the Pamlico Sound and the coastal waters south of Cape Hatteras.
LONG TERM /Wednesday night through Sunday/...
As of 400 AM Mon...Unsettled weather continues through the end
of the work week with multiple chances for rain/thunder. Winds
become southerly at 15-20 kts (gusts 15-20) and waves further
subside to 4-6 ft Wednesday. Southwesterly winds of 10-15 kts
(gusts of 15-20) are expected through the end of the work week,
with waves generally 2-4 feet. SCA conditions likely return
Saturday as next front approaches the area.
&&
.HYDROLOGY...
As of 10 PM Tue...
KEY MESSAGES
- Monitoring a heavy rain/flooding risk late tonight into
early Wednesday AM
A weak surface low is forecast to develop off the coast of
SC/NC this evening, and lift northeast along the ENC coast
tonight. Guidance differs on the track of this low, but along
its track there is expected to be a swath of enhanced rainfall
rates, with an areal average of 1-3" of rain. Within this swath,
probabilistic guidance suggests amounts as high as 3-7" will be
possible. The heaviest rain is expected to shift back offshore
by mid-morning Wednesday. Additional heavy rain will be possible
with any thunderstorms that redevelop on Wednesday, although
the coverage of thunderstorms is expected to be lower compared
to tonight. Over the past couple of weeks, much of ENC is
running 200-400% of normal for precipitation, which may help
support a flood/flash flood risk where the heaviest rainfall
occurs. We'll continue to monitor trends in where the heaviest
rain may setup, as hydro headlines may eventually be needed.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Wednesday evening for NCZ195-
196-199-203>205.
MARINE...Small Craft Advisory until 2 PM EDT Wednesday for AMZ135-158.
Small Craft Advisory from 2 AM Wednesday to 2 AM EDT Thursday
for AMZ150.
Small Craft Advisory until 11 PM EDT Wednesday for AMZ152-154.
Small Craft Advisory until 8 PM EDT Wednesday for AMZ156.
Small Craft Advisory from 2 AM to 2 PM EDT Wednesday for
AMZ231.
&&
SYNOPSIS...MHX
NEAR TERM...RM/CQD
SHORT TERM...RM
LONG TERM...TL/MS
AVIATION...RM/CQD/MS
MARINE...RM/CQD/MS
HYDROLOGY...MHXHazardous weather outlook, May 27, 8:58 PM EDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 858 PM EDT Tue May 27 2025 NCZ029-044>047-079>081-090-091-290100- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir- 858 PM EDT Tue May 27 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-205-290100- Ocracoke Island-Hatteras Island- 858 PM EDT Tue May 27 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Thunderstorms Wednesday morning may be capable of strong winds and brief tornadoes. Heavy rain and minor flooding will be possible as well. Strong to severe thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-290100- Northern Outer Banks- 858 PM EDT Tue May 27 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Strong to severe thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ092-094-193-194-198-290100- Jones-Pamlico-Northern Craven-Southern Craven-Inland Onslow- 858 PM EDT Tue May 27 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Thunderstorms are possible tonight, the strongest of which will be capable of strong winds and brief tornadoes. Heavy rain and minor flooding will be possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-290100- West Carteret-East Carteret-Coastal Onslow- 858 PM EDT Tue May 27 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Thunderstorms are possible tonight, the strongest of which will be capable of strong winds and brief tornadoes. Heavy rain and minor flooding will be possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Strong to severe thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:16 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 24 hr |
| May 27, 11:27 PM EDT | Areal Flood Advisory | MHX | Onslow | 3 hr |
| May 28, 1:26 AM EDT | Areal Flood Advisory | MHX | Onslow | 3 hr |
| May 28, 3:45 AM EDT | Special Marine Warning | MHX | 45 min | |
| May 28, 4:58 AM EDT | Special Marine Warning | MHX | 62 min | |
| May 28, 5:57 AM EDT | Special Marine Warning | MHX | 63 min | |
| May 28, 6:56 AM EDT | Special Marine Warning | MHX | 64 min | |
| May 28, 7:49 AM EDT | Special Marine Warning | MHX | 56 min | |
| May 28, 8:48 AM EDT | Special Marine Warning | MHX | 42 min | |
| May 28, 9:36 AM EDT | Special Marine Warning | MHX | 54 min | |
| May 28, 10:46 AM EDT | Special Marine Warning | MHX | 44 min | |
| May 28, 10:47 AM EDT | Special Weather Statement | MHX | Dare | 28 min |
| May 28, 11:36 AM EDT | Special Marine Warning | MHX | 54 min | |
| May 28, 1:29 PM EDT | Special Marine Warning | MHX | 2 hr |
Nearby
Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.